To the Editor: The vasodilatory properties
of sildenafil (Viagra) are well established and many of sildenafil's adverse
effects (headache, flushing, dyspepsia, dizziness) result from vasodilation.
Sildenafil-related myocardial infarction and sudden death also may be related
to its vasodilatory effects.
Sildenafil alone has been associated with episodes of hypotension and
the concomitant use of sildenafil and nitrate vasodilators is contraindicated
because of hypotensive crises. Thus, there is some question whether the use
of sildenafil in patients taking nonnitrate antihypertensive drugs might present
an increased risk. Certainly, many antihypertensive drugs alone cause vasodilation
and hypotension. According to the package insert, "Controlled studies of drug
interactions between Viagra and other antihypertensive medications [except
amlodipine] have not been performed."1
It would be helpful for clinicians to know the results of a study involving
sildenafil and, for example, doxazosin mesylate or terazosin hydrochloride,
which are well known to cause hypotensive reactions in some patients.